New Jersey, 2016

Wildfire in New Jersey, November 22, 2016

November 22, 2016 · NWS PHI · 1 event in 1 county or zone

Dry conditions and wind helped spread a 200 acre wildfire in the Wharton State Forest on 11/22. Wildfires were nearby in Somerset county as well.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Dry conditions and wind helped spread a 200 acre wildfire in the Wharton State Forest on 11/22. Wildfires were nearby in Somerset county as well. A 11 acre blaze was ongoing around 11/14 in Wawayanda State Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Nov 21, 11:58 PM EST, 2 minutes earlier.

Area forecast discussion, Nov 21, 11:58 PM EST, 2 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1158 PM EST Mon Nov 21 2016

.SYNOPSIS...
Low pressure over southern Quebec will move slowly northeastward,
reaching the Gulf of Saint Lawrence Tuesday. High pressure builds
in from the northwest Tuesday and Wednesday. A weak disturbance
will pass through our area Wednesday night and Thursday. High
pressure briefly builds in Thursday night. Another low pressure
system approaches Friday and moves out to sea this weekend.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
A potent closed low is centered near northern Maine with a deep
surface low underneath it. This continues to drive a cold
northwesterly flow of air across our area. The storm will
gradually move northeastward through tonight as high pressure
builds across the upper Ohio Valley. Further decrease is expected
overnight. Some increase is possible again on Tuesday, but we
should remain well below advy criteria.

The cyclonic circulation combined with enough synoptic moisture
continues to pull a decent amount of stratocumulus across mainly
the northern and central parts of the area. This should retreat
northwestward some through the night, however an area of more
organized channelized vorticity is forecast to arrive overnight.
This may allow an increasing connection of the lake effect snow to
occur once again and pull more cloudiness into our area along with
some snow showers. This will be a battle between lake effect
moisture and drier air trying to work up from the west and
southwest. We will keep more clouds across the northwest zones and
carry a mention of some snow showers. Looks like any localized
snow accumulations should be up to an inch across mainly the
Poconos. This will have to be watched given the forecast
channelized vorticity moving through and possible upstream
connection.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
An upper-level trough will continue to dominate our weather,
however this feature will be gradually shifting northeastward with
time. As this occurs, surface high pressure will be edging closer
and this will weaken the pressure gradient with time. There will
still be a gusty wind though as forecast soundings indicate decent
mixing after sunrise, with peak gusts near 30 knots. The winds
should diminish fairly quickly toward evening as mixing decreases
and surface high pressure begins to move in.

There still remains a ribbon of channelized vorticity moving
across the area within the slowly departing cyclonic flow. This
should keep some stratocumulus around especially across the
northern to central areas, however this may become more limited as
the day wears on as the depth of the moisture layer decreases from
south to north. Given the northwest flow, a lake effect snow
streamer may be near our Pocono zones in the morning. For now
mentioned some snow showers, however given a weakening system and
drier air becoming entrained any snow showers should be waning
through the morning. High temperatures were mostly an even blend
of continuity and MOS. It will be another chilly day, however some
recovery should occur as the airmass starts to moderate just a
little.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
High pressure will build in from the Great Lakes-central
Appalachians Tuesday night. After several days of breezy
conditions, the winds will finally start to relax Tuesday night in
concert with the weakening pressure gradient across the mid-
Atlantic region. The flow will even be light (under 10 mph) on
Wednesday with the ridge axis of the surface high positioned over
the area. Temperatures will slowly moderate midweek but still be a
few degrees below normal.

An upper shortwave trough and surface low over the Great Plain at
the start of the long-term period will lift into the Midwest/Great
Lakes Wednesday and the Northeast states Thursday. The surface low
is forecast to steadily weaken during its trek downstream.
Guidance differs on how quickly the initial overrunning band of
precipitation spreads into the area. The faster camp of guidance
brings in light precipitation Wednesday night mainly west of the
Fall Line while the slower/weaker solutions either hold off the
precipitation until Thanksgiving day or even keep most of the area
dry. Will keep PoPs limited to low chance based on uncertainty in
timing and limited forcing over our area from this system. There
may be enough cold air (and evaporative cooling as precip aloft
falls into a residual dry layer) in the low-levels for the ptype
to be a light wintry mix at the onset from the I-80 corridor
northward, especially if precip arrives before daybreak. The main
concern would be if freezing rain develops since precip amounts
currently look to be so light that sleet or snow accumulations
would be minimal. Even though the odds are low, we will continue
to highlight the potential threat of icing in the HWO considering
holiday travel.

Shortwave ridging/surface high pressure will briefly move over
the mid-Atlantic region Thanksgiving night and Friday morning.
With fast zonal flow aloft, the next shortwave disturbance will
quickly approach the area later Friday. Another round of light
precipitation will move from the west Friday afternoon and night.
The low track will be north of us, so ptype should be rain across
the entire CWA. Models continue to hint at a secondary low
developing off the northern mid-Atlantic or New England coast on
Saturday as the primary inland low fills. Model consensus from the
latest 12Z runs favors a progressive/ offshore track of the
coastal low; meaning minimal impacts to our forecast area.
However, the system bears watching as the secondary low could
quickly intensify over the ocean.

NW flow on the backside of the low would advect cooler and drier
air into the area later Saturday and Sunday. Temperatures look to
remain at or slightly below normal for the end of November. The
next in a series of fast moving low pressure systems may approach
the area early next week.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Overnight...VFR with cloud bases around 5,000 feet. NW wind genly
15 to 20 with gusts as high as 25 kts.

Tuesday...VFR. Northwest winds increase to 15-20 knots with gusts
up to 30 knots, then diminishing to 10-15 knots toward evening.

OUTLOOK...
Tuesday night and Wednesday...VFR. Winds becoming light.

Wednesday night through Thursday...Predominately VFR. However, a
period of MVFR or IFR is possible if steadier rain develops.
Slight chance of sleet mixing in at the onset late Wednesday night
around and to the north of KABE.

Thursday night and Friday...Mainly VFR.

Friday night and Saturday...A chance of rain, which could provide
restrictions.

&&

.MARINE...
A strong cold northwesterly flow will be maintained across the
area through tonight before some moderation starts to occur later
Tuesday. A deep mixing environment is producing gusts in the 35-45
knot range with the higher gusts mostly across the northern
Atlantic coastal waters. We will maintain the Gale Warning through
tonight, however extend it for the northern two Atlantic coastal
water zones until 21z Tuesday as the gradient hangs on the longest
here. The highest seas will be more offshore and near the mouth of
Delaware Bay given the strong northwesterly flow.

OUTLOOK...
Tuesday night...A SCA will be needed following the end of the
Gale Warning. Northwest winds continue to decrease but should gust
to around 25-30 kt.

Wednesday through Friday night...Winds and seas below SCA
criteria.

Saturday...NW flow behind a developing offshore low may increase
to near 25 kt late in the day.

&&

.FIRE WEATHER...
Minimum RH values on Tuesday will be similar to Monday although
winds will be weaker. The fire danger threat will consequentially
be not quite as elevated.

&&

.TIDES/COASTAL FLOODING...
The strong northwesterly flow is producing rather low water
levels especially during times of low tide. This will continue
into Tuesday, however overall the levels look to fall short of
blowout tide criteria.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Gale Warning until 6 AM EST Tuesday for ANZ430-431-452>455.
     Gale Warning until 4 PM EST Tuesday for ANZ450-451.

&&

Synopsis...Klein
Near Term...Gorse/Nierenberg
Short Term...Gorse
Long Term...Klein
Aviation...Gorse/Klein
Marine...Gorse/Klein
Fire Weather...Staff
Tides/Coastal Flooding...Staff
Hazardous weather outlook, Nov 21, 6:37 PM EST, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
637 PM EST MON NOV 21 2016

NJZ001-007-008-PAZ054-055-062-222345-
SUSSEX-WARREN-MORRIS-CARBON-MONROE-NORTHAMPTON-
637 PM EST MON NOV 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A LIGHT WINTRY MIX OF PRECIPITATION IS POSSIBLE LATE WEDNESDAY
NIGHT INTO THURSDAY MORNING...ESPECIALLY FROM THE INTERSTATE-80
CORRIDOR NORTHWARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>004-MDZ008-012-015-019-020-NJZ009-010-012>027-PAZ060-061-070-
071-101>106-222345-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-BERKS-LEHIGH-DELAWARE-PHILADELPHIA-
WESTERN CHESTER-EASTERN CHESTER-WESTERN MONTGOMERY-
EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
637 PM EST MON NOV 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-452>455-222345-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
637 PM EST MON NOV 21 2016

...GALE WARNING IN EFFECT UNTIL 6 AM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450-451-222345-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
637 PM EST MON NOV 21 2016

...GALE WARNING IN EFFECT UNTIL 4 PM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Camden

When
November 22, 12:00 AM EST to 11:59 PM EST
Where
Camden forecast zone
Reported by
Newspaper
Coordinates
39.804, -74.960 (the zone’s center; the record gives no point)

Dry conditions and wind contributed to the spread of a 200 acre wildfire in Wharton State Forest.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2016Every state in 2016This day in weather historyWarnings in New Jersey, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 667993.